Glad to have found this

Hooray for the Internets, I’ve found a forum for what ails me!

For many years I’ve had short bouts of extreme tinnitus and vertigo, lasting about a minute or two. One ear would go almost totally deaf with ringing and my head would feel like it was tilting over. Afterwards everything would be fine.
5 years ago I had the first major vertigo attack, I woke up and everything was spinning. I could barely walk, my eyes were showing severe nystagmus, and I ended up going to the hospital. This was a day after I had tried out some martial arts, so I assumed it was related to that. I had two more attacks over the next couple years, each of those seemed to be associated with some kind of dizziness-inducing activity in the days prior. Then the attacks started coming on their own. A few were bad enough to induce vomiting, and they usually put me out of commission for 1-2 days.
At this point I went to an ENT. After a few visits I was referred to a balance specialist and a neurologist as my ears and hearing checked out fine, eliminating Meniere’s. The balance specialist’s testing ruled out BPPV and other inner ear problems as well (I was strapped to a chair and spun around in various orientations with camera goggles watching my eye movements). The neurologist suggested it could be migraine related, and gave me some migraine abortive drugs to try. Amerge seemed to work to stop an attack, so that appeared to confirm migraine. I tend to not have much in the way of light sensitivity, but I definitely become extremely sensitive to sound.
However, I’m not sure now if the attacks have just gotten that much worse, or if there’s something else going on, as the abortives aren’t really effective anymore. The last time I took Amerge (within a few minutes of the onset of the attack) it seemed to stop it, but it came back about 15-20 minutes later. I also just tried the Imitrex needle-free injector (I forget what the brand name is, it’s like a hypospray from Star Trek, very cool!) and it didn’t seem to do much either. The attacks have also been increasing in frequency, so my neurologist just started me on Topamax (25mg for now, upping to 50mg next week). So far I’ve been experiencing insomnia and fitful sleep* which is making it difficult to function at work, hopefully those side effects wear off soon.

In case it might have any relevance, I also have a history of depression (currently taking 100mg Pristiq augmented with 7.5mg Deplin), and Tourette’s syndrome. My neurologist suggested riboflavin and magnesium supplements too, I’m going to pick some up at the pharmacy next time I’m there.

Anyway, that’s my story! Hi everyone! Glad this forum exists, I’ve browsed through some of it this morning already and I’ll be continuing to absorb what I can.

  • Occasionally I’ll take half a Benadryl as a sleep aid…I checked interactions between Topamax and Benadryl and there was a warning that there might be an increase in CNS depressive effects, which is a dang lie. I tried a whole Benadryl last night along with my Topamax dose and I was awake for several hours, normally the Benadryl would knock me out within 30 minutes.

Hi Nick and welcome :slight_smile:

I think its pretty common for abortive treatments to be unsuccessful for MAV, and they certainly don’t work for me.

I see that you are trying topamax, and I know that some of the others on here take that too, so hopefully someone will share their experience, but I remember quite a few people have had side effects that have settled down in time. And also some people have said they got along better when they increased the dosage very slowly.

personally I took propranolol and pizotifen, which eventually got me to a point where I was almost normal, most of the time. It’s definitely worth pursuing taking a prophylactic treatment, as a lot of us on here have found that useful.

Hoping to hear you see some improvement soon.

— Begin quote from “beechleaf”

I think its pretty common for abortive treatments to be unsuccessful for MAV, and they certainly don’t work for me.

— End quote

Ah, ok. I was afraid I was starting to get demon migraines from hell or something if abortives weren’t doing much, but if that’s not uncommon with MAV then I feel better :slight_smile:

— Begin quote from “beechleaf”

I see that you are trying topamax, and I know that some of the others on here take that too, so hopefully someone will share their experience, but I remember quite a few people have had side effects that have settled down in time. And also some people have said they got along better when they increased the dosage very slowly.

— End quote

Yep, I actually found this forum through a search on Topamax side effects :slight_smile: I just switched my dose to the morning and was able to sleep last night, so far I’m doing okay today…a slight disconnected feeling, but nothing severe. It’s also an hour past when I’d usually eat lunch and I haven’t even had a snack yet, which is different.

— Begin quote from “beechleaf”

personally I took propranolol and pizotifen, which eventually got me to a point where I was almost normal, most of the time. It’s definitely worth pursuing taking a prophylactic treatment, as a lot of us on here have found that useful.

— End quote

Nice, glad you’ve been able to get something that works for you. Not too many side effects I hope?

Welcome to the site, Nick.

You will find a lot of information on this site and a great bunch of people who are willing to answer your questions.

I wish you luck on finding a treatment for MAV. It’s tough, but there is something out there for everyone!

Hello
Welcome!! It is a great feeling to find a place where there are caring people who understand what you’re going through. I am glad yr taking the topomax in the am. Some people find ut sedating, and I have read there is benefit in twice a day dosing. I believe a very slow titration is best with this med.
Do you have any side effects from pristique? Have you tried effexor? How long have you been taking it? Did ur migraines change at all once you took it?
Kelley

— Begin quote from “rockyksmom”

Do you have any side effects from pristique? Have you tried effexor? How long have you been taking it? Did ur migraines change at all once you took it?

— End quote

I’ve had no side effects from Pristiq, I’ve been taking it for about a year now I think. Before Pristiq I was on Prozac for about 6 months but it wasn’t proving to be effective for me. I don’t think I noticed a change in migraine with the SSRIs. Pristiq (desvenlafexine) is actually the active metabolite of Effexor (venlafexine), I think it’s supposed to have the same positive effects with fewer side effects and work at lower dosages.

Also, I love your profile picture with the corgi and the peanut butter jar. Have you seen the site corgiaddict.com/ ? Corgis everywhere!

Hi
I haven’t seen that site but it sums me up pretty well! Corgi addict!!
Yes pristique is all that but it came around as effexor went generic and pristique gives Big Pharma a license to make their billions. I know doctors believe effexor is a great migraine preventative , so thought if your instance didn’t cover it you would most likely get same result from Fex.
Good that you’ve tolerated it well. has it helped anxiety?

— Begin quote from “rockyksmom”

I know doctors believe effexor is a great migraine preventative , so thought if your instance didn’t cover it you would most likely get same result from Fex. Good that you’ve tolerated it well. has it helped anxiety?

— End quote

Fortunately my insurance covers the Pristiq, and my doctor gave me a discount coupon that knocks half off my prescription copay as well. I actually had my first anxiety attack ever about 4 months ago, I was going to an event and the thought of all the people and the noise just freaked me out. I’ve been to these events several times before and been fine. Haven’t had any attacks like that since. Given the lack of data points, I can’t really say whether Pristiq has any effect, positive or negative, on anxiety for me.

So my guess is it’s working for depression? Are you taking 50 mg?
Kelley

— Begin quote from “rockyksmom”

So my guess is it’s working for depression? Are you taking 50 mg?
Kelley

— End quote

Depression, 100mg.